Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Hypertensive, not regulated, taking verapamil, isordil, benicar, hydralazine. Tired taking so many medicines

I have been hypertenisve for 18 yrs. to this day, my cardiologist & electrophysiologist has not been able to regulate my BP. I am on Verapamil 240 mg. daily, isordil 30 mg. TID, benicar 40 mg daily & just today, I saw my electrophysiologist & added Hydralazine 25 mg. BID. My Bp at his office @ 0930 was 160/88. I am a retired RN, 73 years old, & honestly, I am getting frustrated & tired of being a walking pharmacy with all these RX. Pls give your medical advise or opinion. Thank you, from a desperate RN.
Asked On : Mon, 22 Apr 2013
Answers:  1 Views:  45
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Cardiologist 's  Response
Dear Teri,

You are not alon, many patients need 3 or more antihypertensives, and things only tend to get worse as we age, in part due to increased stiffeness of the arteries. In terms of medication choices, it is interesting that you are on Verapamil (since you see an EP doc there has to be some arrhythmia not disclosed in the text) and not on amlodipine, which is a far stronger antihypertensive. Benazepril is a good medication. Isordil usually is seen more as an antianginal for coronary artery disease; if both an antianginal and antihypertensive effect is needed, then a more reasonable choice would be an alpha-beta blocker such as carvedilol.

If you end up with 4 medications at maximum doses, with compliance and still "no luck", then searching for causes for resistant hypertension could be considered. But not till then, and also until other factors (see below) are addressed.

Other factors, such as excess weight, sedentarism, smoking, etc have to be addressed as well before medication increases.

Hope that helps

Dr Brenes-Salazar
Mayo Clinic Rochester
Answered: Tue, 23 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor